Acetylcholine causes coronary vasodilation in dogs and baboons.
Intracoronary administration of acetylcholine or efferent vagal stimulation causes coronary vasodilation in dogs. However, in baboons it has been reported that intracoronary acetylcholine results in a fall in coronary blood flow and that stimulation of the vagi is without effect. The dose response of intracoronary acetylcholine and the effect of efferent vagal stimulation on the coronary circulation were reinvestigated in closed-chest, anesthetized dogs and baboons. The left main coronary artery was cannulated and perfused at constant pressure. alpha-Adrenergic and beta-adrenergic receptors were pharmacologically blocked with phenoxybenzamine and propranolol. Heart rate was held constant by right ventricular pacing. In dogs, intracoronary infusion of acetylcholine (1-300 micrograms/min) elicited a dose-dependent increase in steady-state coronary blood flow and coronary sinus oxygen tension, without a change in myocardial oxygen consumption. Vagal stimulation caused a coronary vasodilation that was attenuated by a metabolically mediated decrease in flow. In baboons, acetylcholine increased steady-state coronary blood flow in the dose range of 1-10 micrograms/min, caused little change at 30 micrograms/min, and decreased flow at 100-300 micrograms/min. Coronary sinus oxygen tension increased in a dose-dependent manner up to 10 micrograms/min. Myocardial oxygen consumption was unchanged in the dose range of 1-10 micrograms/min and declined between 30 and 300 micrograms/min. Efferent stimulation of the vagi resulted in coronary dilation obscured by a metabolic reduction of flow. It is concluded that 1) low doses of acetylcholine elicit a primary coronary vasodilation in both species, but in baboons high doses of acetylcholine cause a reduction of both myocardial oxygen consumption and coronary blood flow below control values and 2) vagal stimulation causes a competition between coronary vasodilation and metabolic reduction of flow in dogs and baboons.
- Copyright © 1989 by American Heart Association